MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION WALLFLEX ESOPHAGEAL; PROSTHESIS, ESOPHAGEAL

BOSTON SCIENTIFIC CORPORATION WALLFLEX ESOPHAGEAL; PROSTHESIS, ESOPHAGEAL
Model Number M00516940
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 04/17/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Block h6: imdrf device code a0501 captures the reportable event of tip detachment.Imdrf patient code e2008 captures the device fragment inside the patient.
 
Event or Problem Description
It was reported to boston scientific corporation that a wallflex esophageal partially covered stent was implanted in the esophagus to treat a malignant stricture due to an esophageal tumor during the insertion of an esophageal stent procedure performed on (b)(6) 2024.The patient's anatomy was not tortuous and was dilated prior to stent placement.During the procedure, the stent was deployed successfully; however, it was noticed in the fluoroscopy that the olive tip separated from the delivery system.A gastroscope was inserted to attempt the removal of the detached olive tip, but it could not be removed.The detached olive tip was left in situ with the hope that it would dislodge on its own.There were no patient complications reported as a result of this event.
 
Additional Manufacturer Narrative
Block h6: imdrf device code a0501 captures the reportable event of tip detachment.Imdrf patient code e2008 captures the device fragment inside the patient.Block h11: the wallflex esophageal stent was not returned for analysis; therefore, a technical analysis could not be performed.However, media analysis was performed and found the detached tip was inside the patient.In (b)(6) 2024, boston scientific initiated a non-conforming events prevention (ncep) investigation to further analyze an increase in "tip detachment of device or device component" complaints associated with the wallflex esophageal stents product family.The investigation found that the observed increase in complaints included devices manufactured from 01 november 2023 through 25 january 2024.A comprehensive review of the manufacturing process was conducted as part of the investigation to determine if factors within the manufacturing process (i.E., process changes, maintenance routines, calibration activity, materials, personnel, environment, and manufacturing work instructions) could have contributed to overall tip adhesion performance.Although a definitive root cause was not identified, overall manufacturing variation was reduced by modifying maintenance routines associated with process inputs (pad change in tip bond fixture), implementing a material change (glue), and reinforcing training/review of manufacturing work instructions.As a result of this investigation, boston scientific placed a ship hold on all impacted wallflex esophageal stent system products manufactured from 01 november 2023 through 25 january 2024.Boston scientific also initiated a voluntary medical device removal of impacted batches (i.E., products manufactured between 01 november 2023 and 25 january 2024) of the wallflex esophageal stent system in august 2024 (boston scientific ref.(b)(4).).A corrective and preventative action (capa) investigation has been opened to further investigate these events and determine if additional corrective actions are warranted to further enhance/optimize product performance.This investigation is currently in process.
 
Event or Problem Description

Brand Name
WALLFLEX ESOPHAGEAL
Common Device Name
PROSTHESIS, ESOPHAGEAL
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
ballybrit business park
galway
EI  
Manufacturer Contact
carole morley
300 boston scientific way
marlborough, MA 01752
5086834015
MDR Report Key19269916
Report Number3005099803-2024-02119
Device Sequence Number7411747
Product Code ESW
UDI-Device Identifier08714729765288
UDI-Public08714729765288
Combination Product (Y/N)N
Initial Reporter CountrySF
PMA/510(K) Number
K073266
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup
Report Date (Section B) 09/05/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/01/2025
Device Model NumberM00516940
Device Catalogue Number1694
Device Lot Number0032759900
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/17/2024
Supplement Date Received by Manufacturer08/12/2024
Initial Report FDA Received Date05/08/2024
Supplement Report FDA Received Date09/05/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/01/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
FA 97244619
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown